lorazepam effect in elderly: my father (8... - Anxiety Support

Anxiety Support

51,282 members48,656 posts

lorazepam effect in elderly

Eaka profile image
Eaka
12 Replies

my father (89) has just been prescribed Lorazepam- he has dementia and has nightmares at night and poor sleep. The lorazepam seems to help him sleep but he’s in a terrible state during the day, very disoriented and depressed- he’s been on it 4 days and I’m worried - my question is should he keep taking it? I’m willing to try if these effects settle down but hate to see him in such a state. Thank you 😊

12 Replies
Agora1 profile image
Agora1

Hi Eaka, unfortunately, we can't answer questions on medication since we are not

doctors. However, you have every right to be concerned about your father (89) being

on a benzo that may react differently in the elderly. Please run that question by your

prescribing physician or your pharmacist. My concerns are of him falling due to his

disorientation and dementia. Welcome to the HU forum :) xx

snowdayze profile image
snowdayze

Hello, Eaka. Is your doctor aware of your father's symptoms, since starting the lorazepam? It is a benzodiazepine and they can react differently on the elderly, from what I have read. I did find this bit of info on the Mayo Clinic website......

Geriatric...

"Appropriate studies performed to date have not demonstrated geriatric-specific problems that would limit the usefulness of lorazepam in the elderly. However, elderly patients are more likely to have unwanted effects (eg, severe drowsiness or unsteadiness) and age-related kidney, liver, or heart problems, which may require caution and an adjustment in the dose."

Here is a link to the complete article......mayoclinic.org/drugs-supple...

Eaka profile image
Eaka in reply to snowdayze

bless you thank you 🙏

snowdayze profile image
snowdayze in reply to Eaka

You are most welcome, Eaka. Best of luck to you and your Dad. ❤️

Loughborough53 profile image
Loughborough53

why don’t they give him a sleeping tablet. These drugs are addictive and the medical profession are trying to get people off them! And they are having a terrible time , I including me,

Eaka profile image
Eaka in reply to Loughborough53

ah I’m so sorry to hear that - thank you though for your comment

Dolphin14 profile image
Dolphin14

As Agora1 states we can't give medical information.

Based on experience this is really not the drug of choice for the elderly. I imagine it's risk versus benefit in his case?

Only you and your Dr know what's best for him. Anything you see should be reported and weighed with his medical history,

Please speak to your dad's MD and best of luck

🐬

NIKKIWOOD profile image
NIKKIWOOD

As others have said, you really need to speak to your father's doc, since each individual can be very different. That said, I have been taking lorazepam for something like 3 years now (prescribed by my palliative care doc) for sleep, and I am doing fine.

Babe1213 profile image
Babe1213

Hi, I have been reading through the other comments and totally agree with all that has been said, and as usual am impressed with the way certain people are so ready and willing to help others in distress. The only thing I would like to add to this is please do NOT stop your dad's Lorazepam - until you have spoken to his doctor - they are highly addictive, and whilst he has been on them for just a short while, there is not enough evidence showing how he will react to a sudden stop. Just thought also of something else, I am not a medic, but for many years I was a Christian Chaplain in an elderly persons care home, and spent many hours with people with dementia, the symptoms you have described are normal for this type of condition, and need careful handling - many people in care homes are given powerful drugs to keep them from wandering off, but the down side of this is that they become more locked into their own world. I feel this could be a hard time for you and anyone else who is caring for your dad. Do please get back to any of us if any of you need to offload. I shall uphold you in prayer.

Eaka profile image
Eaka in reply to Babe1213

that’s so kind of you to reply - and very good advice - I agree, with it’s about weighing up how to keep things calm for my father as he has a history of “lively” behaviour. Thank you so much

murryriver profile image
murryriver

Hello Eaka , Im seventy eight and am on lorazepam and have been for about a year and its helped me sleep and so far no side affects and no panic attacks . Hope this helps ease your concerns.

Jumpy917 profile image
Jumpy917

My dad, 82, has been on it for 2 and a half years for his anxiety and essential tremor. He sleeps all day and then can’t at night. After talking to a second doctor about it we are trying to reduce it. How is your dad getting on now? Has he stopped taking it? What did his doctor advise?

You may also like...